Missouri, 2010

Winter Storm in Missouri, February 8 to 9, 2010

February 8 to 9, 2010 · NWS MEG · 2 events in 2 counties and zones

A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place on February 8th when snow began moving into the Missouri Bootheel ahead of the system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place on February 8th when snow began moving into the Missouri Bootheel ahead of the system. Snow accumulated quickly. Total snow accumulations ranged from 4 to 6 inches across the Missouri Bootheel. Some sleet mixed in with the snow during the event as well. Snow tapered off to flurries during the evening hours of February 8th into the early morning hours of February 9th. The snow covered roads created hazardous driving conditions which caused numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 8, 4:57 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 8, 4:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
457 AM CST MON FEB 8 2010

.DISCUSSION...

BUSY MORNING WITH SNOW MOVING INTO THE MIDSOUTH FROM THE WEST. PARTS
OF TUNICA AND DESOTO COUNTIES HAVE ALREADY RECEIVED BETWEEN 1 AND
1 1/2 INCHES OF SNOW...AND SNOW IS BEING REPORTED AT NUMEROUS
LOCATIONS ALONG AND WEST OF THE MS RIVER WITH VISIBILITIES DOWN TO
1 1/2 MILES OR LESS. HAVE EXTENDED WINTER STORM WARNINGS SOUTHWARD
AND EASTWARD INTO MUCH OF EAST AR...THE MO BOOTHEEL...MUCH OF WEST
TN...AND EXTREME NORTHWEST MS WHERE HEAVY SNOW ACCUMULATIONS ARE
EXPECTED. A WINTER WEATHER ADVISORY HAS BEEN POSTED JUST SOUTH OF
THIS AREA. WILL CONTINUE TO MONITOR...MAY NEED TO EXPAND THE
WARNINGS AND ADVISORIES FURTHER EAST AND SOUTH.

FOLLOWED THE GFS MODEL IN THE SHORT TERM FORECAST WHICH SEEMS TO
HAVE THE BEST HANDLE ON THE SNOW. AN UPPER LEVEL TROUGH WILL MOVE
OUT OF THE SOUTHWESTERN UNITED STATES AND MOVE INTO THE MIDSOUTH
BY TONIGHT. SURFACE LOW PRESSURE WILL TRACK ACROSS TX TODAY THEN
MOVE THROUGH CENTRAL MS TONIGHT. MEANWHILE...AN INVERTED SURFACE
TROUGH (WARM FRONT) WILL SET UP FROM LA INTO NORTH MS BY THIS
AFTERNOON. THE GFS SHOWS VERY HIGH VERTICAL VELOCITIES SETTING UP
ACROSS THE MIDSOUTH TO THE NORTHWEST OF THIS INVERTED SURFACE TROUGH
WITH HEAVY PRECIPITATION. AS THE INVERTED SURFACE TROUGH / WARM
FRONT PUSHES NORTHWARD TODAY...THINK THERE WILL BE A SLOW
CHANGEOVER OF THE SNOW TO RAIN FOR PARTS OF THE AREA. GFS MODEL
SOUNDINGS INDICATE ALL SNOW FOR JONESBORO...SNOW AND POSSIBLY SOME
SLEET AT MEMPHIS AND JACKSON THIS MORNING MIXING WITH AND CHANGING
TO RAIN THIS AFTERNOON....WITH RAIN AT TUPELO. AS THE SURFACE LOW
MOVES TO THE EAST TONIGHT...RAIN WILL CHANGE BACK TO SNOW FROM THE
NORTHWEST AS COLDER AIR MOVES INTO THE REGION. THINK 6 TO 8 INCHES
OF SNOW...LOCALLY MORE...IS POSSIBLE FROM NORTHEAST AR AND THE MO
BOOTHEEL INTO EXTREME NORTHWEST TN WHERE THE PRECIPITATION WILL
REMAIN ALL SNOW. A BAND OF 3 TO 5 INCHES IS EXPECTED ALONG THE
I-40 CORRIDOR WHERE THE SNOW WILL CHANGE TO RAIN BY MID-AFTERNOON.
THIS WILL HAVE TO BE MONITORED VERY CAREFULLY...BECAUSE THE NAM
MODEL WAS COLDER THAN THE GFS INDICATING THAT SNOW AMOUNTS COULD
BE EVEN HIGHER IN THIS AREA WITH THE CHANGEOVER TO RAIN BEING
SLOWER OR NOT OCCURRING AT ALL. JUST TO THE SOUTH EXPECT UP TO 2
INCHES OF SNOW WITH SOME SLEET...AND POSSIBLY FREEZING RAIN THIS
MORNING WITH LIGHT ICE ACCUMULATION. AROUND THE TUPELO
AREA...PRECIPITATION IS EXPECTED TO BE ALL RAIN...EXCEPT PERHAPS
SOME LIGHT SNOW LATE TONIGHT AND TUESDAY MORNING AS COLDER AIR
PUSHES IN. RAIN MAY BE HEAVY OVER NORTH MS TONIGHT.

DID NOT MAKE ANY CHANGES TO THE REMAINDER OF THE FORECAST AFTER
TUESDAY.

JCL

&&

.AVIATION...

06Z TAF CYCLE

DETERIORATING CONDITIONS ARE OCCURRING QUICKER THAN PREVIOUSLY
THOUGHT AT ALL SITES EXCEPT KTUP.

AT KMEM...MVFR CONDITIONS AND PRECIP WILL MOVE IN 09-11Z. KEPT MIX
OF -SNRA 1030-1900Z...BUT MAYBE MORE SN MAY OCCUR...WHICH COULD
SIGNIFICANT LOWER CONDITIONS TO IFR OR WORSE ANYTIME DURING THIS
TIME FRAME. APPEARS PRECIP SHOULD TURN OVER TO -RA AFTER 19Z. IFR
CONDITIONS ARE POSSIBLE AFTER 19Z...BUT MORE LIKELY TO HOLD OFF
UNTIL AFTER 06Z.

AT KMKL AND KJBR...MVFR CONDITIONS AND PRECIP WILL MOVE
IN...08-10Z AT KJBR...AND 10-14Z AT KMKL. IFR CONDITIONS ARE
LIKELY AT KJBR WITH -SN AFTER 19Z...WITH SOME -IP...-FZRA...AND
LIFR CONDITIONS POSSIBLE...EVEN AS EARLY AS 10Z AT THIS SITE.
MAINLY -SN EXPECTED AT KJBR. AT KMKL...WENT WITH -SNPL/-SN MENTION
13-21Z WITH SOME -RA MIXING IN AFTERWORDS...THOUGH PRECIP TYPE
CONFIDENCE REMAINS VERY LOW AT THIS SITE. IFR CONDITIONS ARE POSSIBLE
AT KMKL AFTER 13Z...ESPECIALLY IF -SN REMAINS MAIN PRECIP TYPE.

AT KTUP...CURRENT MVFR CEILING LAYER JUST EAST OF THIS SITE WILL
PROBABLY BEGIN TO SPREAD NW DURING THE NEXT FEW HOURS...SO KEPT
MVFR CONDITIONS AFTER 11Z...THOUGH CONFIDENCE OF MVFR CONDITIONS
REMAINS FAIRLY LOW. THINK BULK OF -RA WILL HOLD OFF UNTIL AFTER
00Z.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  35  28  31  19 / 100 100  20  10
MKL  37  27  30  18 / 100 100  40  10
JBR  32  23  28  17 / 100 100  20  10
TUP  43  36  39  24 /  50 100  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CLAY-CRAIGHEAD-
     CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH-ST.
     FRANCIS.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR LEE AR-PHILLIPS.

     WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR
     CRITTENDEN.

MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR DUNKLIN-PEMISCOT.

MS...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BENTON MS-
     MARSHALL-TATE-TUNICA.

     WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR DESOTO.

TN...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CARROLL-CROCKETT-
     DYER-GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

     WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR FAYETTE-
     HAYWOOD-MADISON-SHELBY-TIPTON.

     WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
     CHESTER-DECATUR-HARDEMAN-HENDERSON.

&&
Hazardous weather outlook, Feb 7, 10:37 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CST SUN FEB 7 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1037 PM CST SUN FEB 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A LIGHT WINTRY MIX OF PRECIPITATION WILL AFFECT AREAS NORTHWEST
OF A FORREST CITY ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE
LINE...MAINLY AFTER 3 AM. LIGHT SNOW AND ICE ACCUMULATIONS ARE
POSSIBLE IN THESE AREAS. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WILL IMPACT THE MID SOUTH MONDAY AND MONDAY NIGHT.

A WINTER STORM WARNING FOR MAINLY HEAVY SNOW IS IN EFFECT FOR
NORTHEAST ARKANSAS...MISSOURI BOOTHEEL...AND LAKE COUNTY TENNESSEE
THROUGH MONDAY NIGHT.

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MINOR SNOW AND ICE
ACCUMULATIONS NORTHWEST OF A LINE FROM FORREST CITY ARKANSAS TO
MEMPHIS TO UNION CITY TENNESSEE.

WINTER WEATHER ADVISORIES MAY BE NECESSARY FOR AREAS NORTH OF A
HELENA ARKANSAS TO PARSONS TENNESSEE THAT ARE NOT UNDER A CURRENT
WINTER STORM WARNING OR WINTER WEATHER ADVISORY.

PLEASE REFER TO THE LATEST WINTER STORM WARNINGS...WINTER WEATHER
ADVISORIES...AND STATEMENTS FOR ADDITIONAL INFORMATION.

ANOTHER LOW PRESSURE SYSTEM WILL TRACK TO THE SOUTH OF THE
MIDSOUTH THURSDAY NIGHT INTO FRIDAY EVENING BRINGING A CHANCE FOR
LIGHT SNOW TO THE AREA. SOME MINOR SNOW ACCUMULATIONS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AND ICE AMOUNTS AND PRECIPITATION TYPES TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

MBS

In the hours before

Local storm report, Feb 8, 4:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CST MON FEB 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     SNOW             DUNDEE                  34.52N 90.45W
02/08/2010  M1.0 INCH        TUNICA             MS   LAW ENFORCEMENT

            1.0 INCH OF SNOW HAS FALLEN IN THE PAST HOUR FROM DUNDEE
            TO THE TUNICA/DESOTO COUNTY LINE. SNOW MIXED WITH SLEET
            FALLING AT OBSERVATION. SEVERAL VEHICLE ACCIDENTS IN PAST
            HOUR WITH ONLY ONE MINOR INJURY. ROADS AND BRIDGES ARE
            SNOW COVERED.

0437 AM     SNOW             SOUTHAVEN               34.97N 90.00W
02/08/2010  M1.0 INCH        DESOTO             MS   TRAINED SPOTTER

            1.0 INCH OF SNOW IN THE PAST HOUR.

&&

BORGHOFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dunklin

When
February 8, 5:00 AM CST to February 9, 1:00 AM CST
Where
Dunklin forecast zone
Reported by
Trained Spotter
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Dunklin County.

Winter Storm, Pemiscot

When
February 8, 5:00 AM CST to February 9, 1:00 AM CST
Where
Pemiscot forecast zone
Reported by
Trained Spotter
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Pemiscot County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217104, 217105.